ADVERTISEMENT

ADVERTISEMENT

Researchers warn antidiarrheal medicine can be abused by opioid addicts

FARGO, N.D. --A new warning in a medical journal about over-the-counter antidiarrheal medicine being used improperly by opioid addicts could serve as a tell-tale sign for family and friends of addicts.

Imodium. Rick Abbott / The Forum
According to the Annals of Emergency Medicine, addicts are using loperamide, most commonly sold as Imodium, to manage their opioid withdrawal symptoms. In some cases, they are taking massive amounts of it to get high, researchers said. Some of those users have died. (FORUM NEWS SERVICE)

FARGO, N.D. --A new warning in a medical journal about over-the-counter antidiarrheal medicine being used improperly by opioid addicts could serve as a tell-tale sign for family and friends of addicts.

The report, published April 29 in the Annals of Emergency Medicine, says addicts are using loperamide, most commonly sold as Imodium, to manage their opioid withdrawal symptoms. In some cases, they are taking massive amounts of it to get high, researchers said. Some of those users have died.

The report urges health professionals to recognize what they see as an "emerging phenomenon" and ask patients who come in with unexplained fainting or irregular heartbeat whether they've abused antidiarrheal medications.

Nadine Aljets, media spokeswoman at Sanford Health in Fargo,, said neither their emergency department nor F-M Ambulance had seen or heard of any such overdoses in this area.

According to the report, the antidiarrheal meds are cheap, easily accessible and don't come with the social stigma, all of which may contribute to their potential for misuse.

ADVERTISEMENT

Loperamide works by slowing down movement of the gastrointestinal tract, and it doesn't penetrate the central nervous system well, which is thought to limit its potential for abuse.

However, in large doses, that barrier can be overcome.

The report highlights a 24-year-old man with a history of substance abuse found unresponsive in his home with seizure-like activity. Six empty boxes of loperamide were found nearby.

Another case involved a 39-year-old man with an opioid addiction who collapsed in his home. His family reported that he'd been self-treating his addiction with over-the-counter antidiarrheal medicine. Both men were reported dead on arrival to a hospital emergency room.

The authors, including William Eggleston, a clinical toxicologist at the Upstate New York Poison Center, said abuse of antidiarrheal drugs was reported on Web-based forums as early as 2005.

About 70 percent of those posting were using the drug to reduce opioid withdrawal symptoms, including muscle aches, anxiety, diarrhea and vomiting. About 25 percent were abusing it to get high. The poison center saw a seven-fold increase in calls relating to loperamide abuse from 2011-2015.

The authors urge medical personnel to report cases of loperamide toxicity to the Food and Drug Administration's MedWatch.

They're also calling for steps to regulate the sale of loperamide, much like what was done in 2006 for pseudoephedrine, which was being used illicitly to make methamphetamine, and dextromethorphan, a cough medicine ingredient that is banned in some states.

Related Topics: HEALTH
What To Read Next
Mike Clemens, a farmer from Wimbledon, North Dakota, was literally (and figuratively) “blown away,” when his equipment shed collapsed under a snow load.
Volunteers lead lessons on infusing fibers with plant dyes and journaling scientific observations for youth in Crow Wing and Olmsted counties.
The Minnesota Public Utilities Commission met on Jan. 5, 2023, to consider the application for Summit Carbon Solutions.
Qualified Minnesota farmers will receive dollar-for-dollar matching money to purchase farmland.